California, 2011

Heavy Snow in California, March 18 to 19, 2011

March 18 to 19, 2011 · NWS EKA · 3 events in 3 counties and zones

A cold winter storm dropped significant snowfall amounts over Northwest California. This resulted in chain restrictions on the higher elevation roads.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

A cold winter storm dropped significant snowfall amounts over Northwest California. This resulted in chain restrictions on the higher elevation roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Mar 18, 3:23 AM PST, 37 minutes earlier.

Area forecast discussion, Mar 18, 3:23 AM PST, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE EUREKA CA
423 AM PDT FRI MAR 18 2011

.SYNOPSIS...THE WET AND COLD PATTERN CONTINUES INTO THE WEEKEND
AS A LARGE STORM SYSTEM LINGERS OFFSHORE.

DISCUSSION...FRONT GOING THROUGH OVERNIGHT WITH SIGNIFICANT LINE OF
THUNDERSTORMS MOVING THROUGH COASTAL WATERS BUT ACTIVITY RAPIDLY
DECREASED AS IT APPROACHED THE MAINLAND.  BUOYS SHOWED WIND SHIFT
FROM SE TO SW WITH FRONTAL PASSAGE AND TEMPS DROPPED 4-6 DEGREES.
ADDED MODERATE PRECIPITATION WITH THE LINE AS IT MOVES THROUGH THIS
MORNING BUT OTHERWISE NO SIGNIFICANT CHANGES FOR TODAY AND THROUGH
THE WEEKEND. NSSL HAS SNOW LEVEL AROUND 3800 FEET WHICH MAY BE A FEW
HUNDRED FT LOW GIVEN THE MESOWEST OBS. IT DOES SHOW LOWER SNOW
LEVELS FURTHER WEST BEHIND THE FRONT WITH VALUES NEAR 2900 FEET. AS
COLD AIR FILTERS IN BEHIND FRONT...SNOW LEVELS WILL DROP AND LEFT
WINTER STORM WARNING AT 2500 FEET.

IN BIGGER PICTURE...UPPER LEVEL LOW 500 MILES W OF PORTLAND WILL
GRADUALLY SAG SOUTHWEST TO OFF OF THE MENDOCINO COAST BY SUN
AFTERNOON. HEAVIEST PCPN WILL BE TODAY ASSOCIATED WITH FRONT AND
SHORT WAVE ROTATING THROUGH AREA. MODELS DO NOT SHOW THE SECONDARY
LOW DEVELOPING ON THE SOUTH SIDE OF THE MAIN LOW BUT RATHER JUST AN
OPEN TROUGH. MODELS HAVE MAIN IDEA OF SHIFTING LOW INLAND LATE
SUNDAY NIGHT OR MON. BUMPED UP POPS IN MENDOCINO COUNTY FOR SUN AS
LOW APPROACHES. AIRMASS IS STILL UNSTABLE AND CONTINUED CONVECTION
INTO SATURDAY.

FOR NEXT WEEK...BRIEF BREAK IN RAIN ABOUT TUESDAY THOUGH COULD STILL
HAVE A FEW SHOWERS. ANOTHER LOW APPROACHES WED FROM THE PACIFIC WITH
BOTH GFS AND EC HAVING IT ABOUT 36N 130W AND GEM FASTER WITH AN OPEN
TROUGH. THIS LOW MOVES INLAND WITH SPECIFIC TIMING IN QUESTION BUT
SOMEWHERE IN THE WED...WED NIGHT TIME FRAME. YET ANOTHER LOW DROPS
DOWN FROM THE GULF OF ALASKA ABOUT THU. AGAIN MODELS DIFFER IN
TIMING AND STRENGTH BUT STILL HAVE MOIST SOUTHWEST FLOW SHOWED
CONTINUED WITH POPS IN THE 50-60 PERCENT VALUES AS SHOWED GET SOME
RAIN. DEAN

&&

.AVIATION...MORNING IR SAT SHOWS OPEN CELL CU MOVING INTO NW
CALIFORNIA TODAY. THIS WILL ALLOW FOR VFR TO DOMINATE THE DAY, BUT
SHOWERS AND THUNDERSTORMS WILL REMAIN A THREAT. DURING CONVECTIVE
CONDITIONS, VFR WILL FALL TO IFR AS WELL AS BRING GUSTY WINDS AND
POSSIBLE LIGHTNING. SO IN TOTAL, IT WILL BE A MIXED BAG TODAY ACROSS
NW CALIFORNIA WITH A COLD UNSTABLE AIR MASS POOLING IN. BFG

&&

.MARINE...WINDS ARE DIMINISHING IN THE WAKE OF THE FRONT OVERNIGHT.
HOWEVER, POST FRONTAL SWELL IS BEGINNING TO BUILD IN TO THE WATERS.
THE EARLY MORNING BUOY REPORTS ARE SHOWING BUILDING SEAS. W SWELL
SHOULD PEAK AROUND 17 FT OFFSHORE AND 15 FT NEAR SHORE. THIS WILL BE
RELATIVELY SHORT PERIOD SWELL, WITH PERIODS OF 12 TO 14 SECONDS. AS
SUCH, A HAZ SEAS WARNING HAS BEEN ISSUED THROUGH SAT MORNING. THE
OUTER WATERS WILL ALSO CONTINUE TO HAVE LOW END SMALL CRAFT ADVISORY
WINDS THROUGH SAT EVENING. CONDITIONS WILL COME DOWN SAT NIGHT AS
THE GRADIENT RELAXES AND THE SWELL FADES. N OF THE CAPE WILL REMAIN
GENERALLY FAIR INTO EARLY NEXT WEEK, BUT S OF THE CAPE WILL TELL A
DIFFERENT STORY. AN AREA OF LOW PRESSURE WILL SLIP BY THE SRN OUTER
WATERS ON SUN, CAUSING AN INCREASE IN WINDS AND SEAS S OF SHELTER
COVE AND MORE TOWARD FORT BRAGG AND POINT ARENA. THESE WINDS WILL BE
OFFSHORE WINDS AND COULD PRODUCE GALE CONDITIONS FOR THE OUTER
WATERS. THE 00Z MODEL SUITE IS IN GOOD AGREEMENT WITH THIS SOLUTION,
SO THE FORECAST HAS BEEN ADJUSTED TO REFLECT SUCH. AS THE LOW DROPS
PAST, WINDS WILL AGAIN TAKE A NORTHERLY FORM. DURING LOW PASSAGE,
OFFSHORE WINDS WILL PREVAIL ALL ALONG THE COAST. THIS IS EXPECTED TO
LAST FROM SUN NIGHT INTO MON. A LONG PERIOD W SWELL WILL BUILD INTO
THE REGION BY MON, BUT MAY BE CONTAMINATED BY A SOUTHERLY SWELL
GENERATED BY THE PASSING LOW. WE WILL HAVE TO SEE HOW MODELS
CONTINUE TO HANDLE THIS PATTERN OVER THE NEXT FEW DAYS. BFG

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 PM PDT TODAY ABOVE 2500 FEET FOR THE
CAZ003-004-076.

HAZARDOUS SEAS WARNING IN EFFECT UNTIL 9 AM SATURDAY PZZ470-475-450

SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM SATURDAY PZZ470-475-455

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Mar 17, 2:21 PM PST, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE EUREKA CA
321 PM PDT THU MAR 17 2011

CAZ001-002-182230-
REDWOOD COAST-MENDOCINO COAST-
321 PM PDT THU MAR 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON THROUGH
SATURDAY. SMALL HAIL WILL BE THE PRIMARY THREAT WITH ANY THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

CAZ003-004-076-182230-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
321 PM PDT THU MAR 17 2011

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM PDT
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WINTER STORM WARNING IS CURRENTLY IN EFFECT. FOR FURTHER DETAILS
PLEASE REFER TO NOAA WEATHER RADIO OR WEATHER.GOV/EUREKA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WINTER STORM WARNING IS CURRENTLY IN EFFECT THROUGH FRIDAY AFTERNOON.

ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY AFTERNOON THROUGH
SATURDAY...WITH THE PRIMARY THREAT BEING SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

In the hours before

Special weather statement, Mar 18, 12:38 AM PST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
138 AM PDT FRI MAR 18 2011

CAZ001>003-180930-
DEL NORTE CA-HUMBOLDT CA-MENDOCINO CA-
138 AM PDT FRI MAR 18 2011

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME NORTHWESTERN MENDOCINO COUNTY IN NORTHWEST CALIFORNIA
  WESTERN HUMBOLDT COUNTY IN NORTHWEST CALIFORNIA
  DEL NORTE COUNTY IN NORTHWEST CALIFORNIA

UNTIL 230 AM PDT

AT 133 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
SMITH RIVER TO 16 MILES WEST OF FORTUNA TO 47 MILES WEST OF FORT
BRAGG..AND MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
OCCASIONAL LIGHTNING AND SMALL HAIL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4190 12357 4182 12368 4168 12365 4159 12370
      4150 12363 4000 12389 3999 12395 3996 12391
      3990 12393 4002 12407 4008 12408 4025 12436
      4042 12440 4097 12412 4113 12416 4137 12406
      4171 12414 4179 12425 4200 12420 4200 12357
TIME...MOT...LOC 0837Z 247DEG 25KT 4193 12422 4065 12440
          3938 12464

BFG
Special weather statement, Mar 18, 1:23 AM PST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
223 AM PDT FRI MAR 18 2011

CAZ001-003-004-181000-
HUMBOLDT CA-
223 AM PDT FRI MAR 18 2011

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  HUMBOLDT COUNTY IN NORTHWEST CALIFORNIA

UNTIL 300 AM PDT

AT 220 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ARCATA TO
HONEYDEW..AND MOVING NORTHEAST AT 40 MPH.

IN ADDITION TO WIND GUSTS UP TO 40 MPH... THESE STORMS MAY PRODUCE
SMALL HAIL AND OCCASIONAL LIGHTNING.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4083 12419 4102 12409 4124 12366 4052 12360
      4009 12370 4005 12401 4021 12430
TIME...MOT...LOC 0922Z 231DEG 37KT 4093 12401 4028 12404
Special weather statement, Mar 18, 2:02 AM PST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
302 AM PDT FRI MAR 18 2011

CAZ001>004-076-181045-
TRINITY CA-DEL NORTE CA-HUMBOLDT CA-MENDOCINO CA-
302 AM PDT FRI MAR 18 2011

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  MENDOCINO COUNTY IN NORTHWEST CALIFORNIA
  HUMBOLDT COUNTY IN NORTHWEST CALIFORNIA
  DEL NORTE COUNTY IN NORTHWEST CALIFORNIA
  TRINITY COUNTY IN NORTHWEST CALIFORNIA

UNTIL 345 AM PDT

AT 257 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES WEST OF
ORLEANS TO GUALALA..AND MOVING EAST AT 30 MPH.

IN ADDITION TO WIND GUSTS UP TO 40 MPH... THESE STORMS MAY PRODUCE
SMALL HAIL AND OCCASIONAL LIGHTNING.

LAT...LON 3892 12373 3903 12369 3934 12382 3956 12376       3982
12384 4008 12408 4025 12436 4046 12440
      4097 12412 4113 12416 4137 12406 4150 12408
      4152 12363 4138 12364 4138 12350 4118 12340
      4107 12314 3880 12313 3875 12352
TIME...MOT...LOC 0959Z 257DEG 25KT 4137 12372 3938 12409
Special weather statement, Mar 18, 2:49 AM PST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
349 AM PDT FRI MAR 18 2011

CAZ002-003-076-181130-
HUMBOLDT CA-MENDOCINO CA-
349 AM PDT FRI MAR 18 2011

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  MENDOCINO COUNTY IN NORTHWEST CALIFORNIA
  HUMBOLDT COUNTY IN NORTHWEST CALIFORNIA
  TRINITY COUNTY IN NORTHWEST CALIFORNIA

UNTIL 430 AM PDT

AT 344 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SHELTER COVE TO
POINT ARENA..AND MOVING NORTHEAST AT 15 MPH.

IN ADDITION TO WIND GUSTS UP TO 40 MPH... THESE STORMS MAY PRODUCE
SMALL HAIL AND OCCASIONAL LIGHTNING.

LAT...LON 3892 12373 3907 12370 3934 12382 3955 12376
      3970 12379 3983 12385 4002 12407 4007 12403
      4015 12413 4019 12412 4001 12315 3881 12319
      3880 12335 3877 12337 3875 12352
TIME...MOT...LOC 1048Z 211DEG 14KT 4011 12389 3857 12436

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, North Coast Interior

When
March 18, 4:00 AM PST to March 19, 8:00 PM PST
Where
North Coast Interior forecast zone
Reported by
Trained Spotter

Several spotters reported snowfall meeting warning criteria. Chain restrictions were also required on some of the main roads.

Heavy Snow, Upper Trinity River

When
March 18, 4:00 AM PST to March 19, 8:00 PM PST
Where
Upper Trinity River forecast zone
Reported by
Trained Spotter

Several spotters reported snowfall meeting warning criteria. Chain restrictions were also required on some of the main roads.

Heavy Snow, Mendocino Interior

When
March 18, 4:00 AM PST to March 19, 8:00 PM PST
Where
Mendocino Interior forecast zone
Reported by
Trained Spotter

Several spotters reported snowfall meeting warning criteria. Chain restrictions were also required on some of the main roads.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283423, 283425, 283427.